Advertisement

Characteristic Discontinuities and Free Boundary Problems for Hyperbolic Conservation Laws

  • Gui-Qiang Chen
  • Ya-Guang Wang
Part of the Abel Symposia book series (ABEL, volume 7)

Abstract

We are concerned with entropy solutions of hyperbolic systems of conservation laws in several space variables. The Euler equations of gas dynamics and magnetohydrodynamics (MHD) are prototypes of hyperbolic conservation laws. In general, there are two types of discontinuities in the entropy solutions: shock waves and characteristic discontinuities, in which characteristic discontinuities can be either vortex sheets or entropy waves. In gas dynamics and MHD, across a vortex sheet, the tangential velocity field has a jump while the normal velocity is continuous; across an entropy wave, the entropy has a jump while the velocity field is continuous. A vortex sheet or entropy wave front is a part of the unknowns, which is a free boundary. Compressible vortex sheets and entropy waves, along with shock and rarefaction waves, occur ubiquitously in nature and are fundamental waves in the entropy solutions to multidimensional hyperbolic conservation laws. The local stability of shock and rarefaction waves has been relatively better understood. In this paper we discuss the stability issues for vortex sheets/entropy waves and present some recent developments and further open problems in this direction. First we discuss vortex sheets and entropy waves for the Euler equations in gas dynamics and some recent developments for a rigorous mathematical theory on their nonlinear stability/instability. Then we review our recent study and present a supplement to the proof on the nonlinear stability of compressible vortex sheets under the magnetic effect in three-dimensional MHD. The compressible vortex sheets in three dimensions are unstable in the regime of pure gas dynamics. Our main concern is whether such vortex sheets can be nonlinearly stabilized under the magnetic fields. To achieve this, we first set up the current-vortex sheet problem as a free boundary problem; then we establish high-order energy estimates of the solutions to the linearized problem, which shows that the current-vortex sheets are linearly stable when the jump of the tangential velocity is dominated by the jump of the non-paralleled tangential magnetic fields; and finally we develop a suitable iteration scheme of the Nash–Moser–Hörmander type to obtain the existence and nonlinear stability of compressible current-vortex sheets, locally in time. Some further open problems and several related remarks are also presented.

Keywords

Euler Equation Rarefaction Wave Free Boundary Problem Entropy Solution Vortex Sheet 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Notes

Acknowledgements

The research of Gui-Qiang Chen was supported in part by the National Science Foundation under Grants DMS-0935967, DMS-0807551, the UK EPSRC Science and Innovation award to the Oxford Centre for Nonlinear PDE (EP/E035027/1), the NSFC under a joint project Grant 10728101, and the Royal Society—Wolfson Research Merit Award (UK). The research of Ya-Guang Wang was supported in part by the National Science Foundation of China under Grants 10971134 and 11031001. The second author would like to express his gratitude to the Department of Mathematics of Northwestern University (USA) for the hospitality, where this work was initiated when he visited there during the Spring Quarter 2005. Both authors would like to thank Y. Trakhinin for the helpful discussion on this problem.

References

  1. 1.
    Alì, G., Hunter, J.K.: Nonlinear surface waves on a tangential discontinuity in magnetohydrodynamics. Q. Appl. Math. 61, 451–474 (2003) zbMATHGoogle Scholar
  2. 2.
    Alinhac, S.: Existence d’ondes de raréfaction pour des systèmes quasi-linéaires hyperboliques multidimensionnels. Commun. Partial Differ. Equ. 14, 173–230 (1989) MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Anile, A.M.: Relativistic Fluids and Magneto-Fluids. With Applications in Astrophysics and Plasma Physics. Cambridge University Press, Cambridge (1989) zbMATHGoogle Scholar
  4. 4.
    Artola, M., Majda, A.: Nonlinear development of instability in supersonic vortex sheets, I: The basic kink modes. Physica D 28, 253–281 (1987) MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Artola, M., Majda, A.: Nonlinear development of instability in supersonic vortex sheets, II. SIAM J. Appl. Math. 49, 1310–1349 (1989) MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Artola, M., Majda, A.: Nonlinear kind modes for supersonic vortex sheets. Phys. Fluids A 1, 583–596 (1989) MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Bae, M., Chen, G.-Q., Feldman, M.: Regularity of solutions to regular shock reflection for potential flow. Invent. Math. 175, 505–543 (2009) MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Begelman, M.C., Blandford, R.D., Rees, M.J.: Theory of extragalactic radio sources. Rev. Mod. Phys. 56, 255–351 (1984) CrossRefGoogle Scholar
  9. 9.
    Ben-Dor, G.: Shock Wave Reflection Phenomena. Springer, New York (1991) Google Scholar
  10. 10.
    Blokhin, A., Trakhinin, Y.: Stability of strong discontinuities in fluids and MHD. In: Handbook of Mathematical Fluid Dynamics, I, pp. 545–652. North-Holland, Amsterdam (2002) CrossRefGoogle Scholar
  11. 11.
    Chen, G.-Q., Feldman, M.: Multidimensional transonic shocks and free boundary problems for nonlinear equations of mixed type. J. Am. Math. Soc. 3, 461–494 (2003) MathSciNetCrossRefGoogle Scholar
  12. 12.
    Chen, G.-Q., Feldman, M.: Global solutions to shock reflection by large-angle wedges for potential flow. Ann. Math. 171, 1019–1134 (2010) MathSciNetCrossRefGoogle Scholar
  13. 13.
    Chen, G.-Q., Feldman, M.: Shock reflection-diffraction phenomena and multidimensional conservation laws. In: Hyperbolic Problems: Theory, Numerics and Applications, Part 1. Proc. Sympos. Appl. Math., vol. 67, pp. 25–51. AMS, Providence (2009) CrossRefGoogle Scholar
  14. 14.
    Chen, G.-Q., Feldman, M.: Mathematics of shock reflection-diffraction and von Neumann’s conjectures. Monograph. Preprint (July 2011) Google Scholar
  15. 15.
    Chen, G.-Q., Kukreja, V.: Existence and stability of compressible vortex sheets in steady supersonic Euler flows between two Lipschitz walls. Preprint (2011) Google Scholar
  16. 16.
    Chen, G.-Q., Zhang, Y., Zhu, D.: Stability of compressible vortex sheets in steady supersonic Euler flows over Lipschitz walls. SIAM J. Math. Anal. 38, 1660–1693 (2006/2007) MathSciNetCrossRefGoogle Scholar
  17. 17.
    Chen, G.-Q., Wang, Y.-G.: Existence and stability of compressible current-vortex sheets in three-dimensional magnetohydrodynamics. Arch. Ration. Mech. Anal. 187, 369–408 (2008) MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Chen, S.: On the initial-boundary value problems for quasilinear symmetric hyperbolic systems with characteristic boundary. Chin. Ann. Math. 3, 222–232 (1982) (in Chinese) Google Scholar
  19. 19.
    Coutand, D., Shkoller, S.: Well-posedness in smooth function spaces for the moving-boundary 3-D compressible Euler equations in physical vacuum. arXiv:1003.4721 (2010)
  20. 20.
    Coutand, D., Shkoller, S.: Well-posedness of the free-surface incompressible Euler equations with or without surface tension. J. Am. Math. Soc. 20(3), 829–930 (2007) MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Coulombel, J.F., Secchi, P.: Stability of compressible vortex sheet in two space dimensions. Indiana Univ. Math. J. 53, 941–1012 (2004) MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Coulombel, J.F., Secchi, P.: Nonlinear compressible vortex sheets in two space dimensions. Ann. Sci. Éc. Norm. Supér. (4) 41, 85–139 (2008) MathSciNetzbMATHGoogle Scholar
  23. 23.
    Coulombel, J.F., Secchi, P.: Uniqueness of 2-D compressible vortex sheets. Commun. Pure Appl. Anal. 8, 1439–1450 (2009) MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Courant, R., Friedrichs, K.: Supersonic Flow and Shock Waves. Springer, New York (1948) zbMATHGoogle Scholar
  25. 25.
    Fejer, J.A., Miles, J.W.: On the stability of a plane vortex sheet with respect to three-dimensional disturbances. J. Fluid Mech. 15, 335–336 (1963) MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Francheteau, J., Métivier, G.: Existence de chocs faibles pour des systèmes quasi-linéaires hyperboliques multidimensionnels. Astérisque 268, 1–198 (2000) Google Scholar
  27. 27.
    Friedrichs, K.O., Lax, P.D.: Boundary value problems for first order operators. Commun. Pure Appl. Math. 18, 355–388 (1965) MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Glimm, J., Majda, A.: Multidimensional Hyperbolic Problems and Computations. The IMA Volumes in Mathematics and Its Applications, vol. 29. Springer, New York (1991) zbMATHCrossRefGoogle Scholar
  29. 29.
    Guès, O.: Problème mixte hyperbolique quasi-linéaire caractéristique. Commun. Partial Differ. Equ. 15, 595–645 (1990) zbMATHCrossRefGoogle Scholar
  30. 30.
    Guès, O., Métivier, G., Williams, M., Zumbrun, K.: Existence and stability of multidimensional shock fronts in the vanishing viscosity limit. Arch. Ration. Mech. Anal. 175, 151–244 (2005) MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Hörmander, L.: The boundary problems of physical geodesy. Arch. Ration. Mech. Anal. 62, 1–52 (1982) Google Scholar
  32. 32.
    Majda, A.: Compressible Fluid Flow and Systems of Conservation Laws in Several Space Variables. Springer, New York (1984) zbMATHCrossRefGoogle Scholar
  33. 33.
    Métivier, G.: Stability of multidimensional shocks. In: Advances in the Theory of Shock Waves. PNDEA, vol. 47, pp. 25–103. Birkhäuser, Boston (2001) CrossRefGoogle Scholar
  34. 34.
    Miles, J.W.: On the reflection of sound at an interface of relative motion. J. Acoust. Soc. Am. 29, 226–228 (1957) MathSciNetCrossRefGoogle Scholar
  35. 35.
    Miles, J.W.: On the disturbed motion of a plane vortex sheet. J. Fluid Mech. 4, 538–552 (1958) MathSciNetzbMATHCrossRefGoogle Scholar
  36. 36.
    Smart, L.L., Norman, M.L., Winkler, K.A.: Shocks, interfaces, and patterns in supersonic jets. Physica D 12, 83–106 (1984) CrossRefGoogle Scholar
  37. 37.
    Trakhinin, Y.: Existence of compressible current-vortex sheets: variable coefficients linear analysis. Arch. Ration. Mech. Anal. 177, 331–366 (2005) MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    Trakhinin, Y.: The existence of current-vortex sheets in ideal compressible magnetohydrodynamics. Arch. Ration. Mech. Anal. 191, 245–310 (2009) MathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    Trakhinin, Y.: On the well-posedness of a linearized plasma-vacuum interface problem in ideal compressible MHD. J. Differ. Equ. 249, 2577–2599 (2010) MathSciNetzbMATHCrossRefGoogle Scholar
  40. 40.
    Van Dyke, M.: An Album of Fluid Motion. The Parabolic Press, Stanford (1982) Google Scholar
  41. 41.
    von Neumann, J.: Collect Works, vol. 5. Pergamon, New York (1963) Google Scholar
  42. 42.
    Wang, Y.-G., Yu, F.: Stabilization effect of magnetic fields on two-dimensional compressible current-vortex sheets. Preprint (2011) Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  1. 1.Mathematical InstituteUniversity of OxfordOxfordUK
  2. 2.School of Mathematical SciencesFudan UniversityShanghaiChina
  3. 3.Department of MathematicsNorthwestern UniversityEvanstonUSA
  4. 4.Department of MathematicsShanghai Jiao Tong UniversityShanghaiChina

Personalised recommendations